Coming through the haze

I have to remember to be more patient when it comes to tinkering with my brain chemistry.

After years of riding along at the same medicine levels (more or less), it’s got to take some time getting used to a 70 percent drop in levodopa levels. Levodopa is basically dopamine, replacing that vital substance that is no longer made in my brain.

The latest round changed the formulation, the way the l-dopa and a complimentary drug are manufactured. The switch was a struggle, but I think I’m coming out of it now, a good two weeks later. (I think the switch also disrupted my sleep; last night was a good one, and I feel rested this morning.)

I’m not sure how many tricks we have left in our pharmacological sleeve. I tried bumping up one of my medicines, which is very effective against tremor. I’m cleared to take up to three mg’s a day, but I’m currently taking just a half mg, because of the side effects. I tried adding a half of an mg to my midday package and … the side effects were profound. Yes, the tremor was calmed. But this stuff (cogentin, aka benztropine) really whacks my cognition and left me reeling for a couple of hours.

I definitely plan to talk with the doctor about this one. I don’t think he’s a big fan of this particular drug. I could suck it up and just take it, knowing that I will eventually adjust, like I always do.

But it is remarkable how I was able to function at all when I was regularly taking up to 2 mg per day of this stuff. Given time, the brain will adjust to these changes by defining a new “normal” state. Makes me wonder anew just what exactly it means to be “normal” when it is so easy to shift consciousness with drugs (or religion, or other environmental factors). I don’t need a psychiatrist so much as I need a philosopher!